INTRODUCTION: Propofol infusion syndrome is an uncommon complication of Propofol infusion typically associated with high dose or prolonged administration. Clinical manifestations include metabolic acidosis, elevated creatinine kinase, hypotension, and organ dysfunction. Propofol has been advocated in the treatment of elevated intracranial pressure in hepatic encephalopathy to ease in neurologic exam monitoring.1 We report a case of fulminant hepatic failure complicated by propofol infusion syndrome.
CASE PRESENTATION: A 42-year-old previously healthy female presented with a diagnosis of acetaminophen-induced fulminant hepatic failure from a therapeutic misadventure. Exam was significant for grade III hepatic encephalopathy with tachycardia, hypoxia and hypotension. Labs at presentation included: AST 28,000, INR 2.6, Cr 2.7, pH 7.1, and lacate of 11.5. Liver transplant evaluation was initiated. Patient was aggressively resuscitated including mechanical ventilation, N-Acetylcysteine treatment and vasopressor support. An intracranial pressure monitor was placed and elevated pressures were treated with usual interventions including sedation with propofol. The total dose of propofol infused was 1.89 grams over 17 hours (range of 15-40 mcg/kg/min). Creatinine kinase elevation escalated, and metabolic acidosis and hypotension worsened. Propofol was discontinued. Patient experienced a PEA arrest followed by asystolic arrest 1.5 hours later. At autopsy findings of microvesicular infiltration of the liver, heart, and kidneys were consistent with the putative clinical diagnosis of Propofol infusion syndrome in the setting of multi-system organ failure.
DISCUSSIONS: Propofol infusion syndrome occurs rarely but often has very severe consequences. Typically the syndrome is associated with high doses (>67 mcg/kg/min) and prolonged infusions (>48 hours). Experimental and clinical evidence supports the hypothesis that Propofol uncouples the respiratory chain in the heart leading at least in part to the pathological consequences of the infusion syndrome2. Furthermore Propofol infusion syndrome is exacerbated by low carbohydrate supply2, a common finding in hepatic failure. Propofol has been previously used to treat elevated intracranial pressures including in fulminant hepatic failure. Caution is warranted in the setting of vasopressor use with worsening acidosis. Creatinine kinase elevation can assist in the diagnosis.
CONCLUSION: In spite of being a relatively uncommon complication, Propofol infusion syndrome should be considered in any patient receiving an infusion especially given the potential for catastrophic outcomes. A high index of suspicion should be maintained in the critically ill patient with acute hepatic failure and if confirmed an alternative sedative agent should be utilized.
DISCLOSURE: Jody Olson, No Financial Disclosure Information; No Product/Research Disclosure Information